Ohio, 2012Lake-Effect Snow in Ohio, January 1 to 3, 2012
January 1 to 3, 2012 · NWS CLE · 6 events in 6 counties and zones
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow bands were the most intense during the afternoon and evening hours of the 2nd and again during the morning hours of the 3rd. West to northwest winds gusted to as much as 30 mph through the afternoon hours of the 2nd causing much blowing and drifting snow. Winds gradually diminished late on the 2nd through the 3rd. Snowfall totals ranged from 6 to 10 inches from eastern Cuyahoga County across Geauga County and into inland Ashtabula Couty. Locally heavy snowfall was also reported over northern Summit and Portage Counties. Peak reported snowfall totals in each of the counties were: 15.1 inches at Pierpont in Ashtabula County; 13.2 inches in Chagrin Falls in Cuyahoga County; 10.2 inches at Sagamore Hills in Summit County; 9.5 inches in Bainbridge Township (Geauga County); 9.4 inches at Newton Falls in Trumbull County and 8.5 inches at Hiram in Portage County. This was the first significant snow event of the season and resulted in difficult travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 6:52 PM EST, 8 minutes earlier.
Area forecast discussion, Jan 1, 6:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
652 PM EST SUN JAN 1 2012
.SYNOPSIS...
A COLD FRONT WILL EXIT TO THE EAST THIS EVENING WITH A SECONDARY
ARCTIC COLD FRONT DROPPING DOWN FROM THE NORTH LATE MONDAY. THIS
WILL RESULT IN SIGNIFICANT LAKE EFFECT SNOWFALL IN THE SNOWBELT
BEFORE SNOW TAPERS OFF ON TUESDAY AFTERNOON.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
RAIN CHANGING OVER TO SNOW ACROSS THE WESTERN COUNTY WARNING
AREA...GENERALLY WEST OF A KCLE TO KMFD LINE. THIS IS ALSO THE
AREA WHERE TEMPERATURES ARE DOWN TO AROUND 34 DEGREES OR COOLER.
EXPECT TO CONTINUE TO SEE SCATTERED SNOW SHOWERS SPREAD EASTWARD
THROUGH THE EVENING AS AN UPPER LEVEL TROUGH...CURRENTLY LOCATED
FROM LAKE MICHIGAN SOUTHWARD INTO INDIANA...SWINGS ACROSS NORTHERN
OHIO. EXPECT TO SEE THE LAKE EFFECT SNOW DEVELOP IN THE WAKE OF
THIS UPPER LEVEL TROUGH. WINDS WILL BE MORE FROM THE WEST
SOUTHWEST WHICH WILL KEEP A BULK OF THE ACTIVITY INTO WESTERN NY.
BELIEVE THAT WE COULD SEE SOME 1 TO 4 INCH ACCUMULATIONS FOR
INLAND LOCATIONS FROM NORTHERN GEAUGA COUNTY INTO NW PA. ELSEWHERE
ACCUMULATIONS WILL BE BARELY A DUSTING TO MAYBE AN INCH.
WINDS CONTINUE TO GUST AT A FEW LOCATIONS NEAR ADVISORY LEVELS. AT
THIS POINT IT IS CLOSE ENOUGH TO LET THE ADVISORY CONTINUE. WE DO
EXPECT TO LET A LARGE PORTION OF THE WIND ADVISORY EXPIRE AT 02Z(9PM).
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
LAKE EFFECT WILL TRANSITION ON MONDAY FROM WESTERLY FLOW IMPACTING
AREAS ALONG THE SHORELINE TO A NORTHWESTERLY FLOW IMPACTING AREAS
FURTHER INLAND. THROUGH 18Z THE HEAVY SNOW WILL LARGELY BE CONFINED
TO FAVORED WESTERLY FLOW AREAS FROM CUYAHOGA TO ERIE/CRAWFORD
COUNTIES. LATE MONDAY AFTERNOON INTO MONDAY EVENING THE SNOW WILL
EXPAND SOUTHWARD AND BECOME HEAVY AT TIMES ACROSS PORTIONS OF
LORAIN/MEDINA/SUMMIT/PORTAGE COUNTIES AS THE RE-ENFORCING ARCTIC
FRONT COMES THROUGH. THIS WILL SIGNAL A MORE DRAMATIC WIND SHIFT TO
THE NORTHWEST AND MORE CLASSIC LAKE EFFECT CONDITIONS. LAKE TO 850MB
DELTA T VALUES INCREASE TO NEAR 19C WITH EQUILIBRIUM LEVELS NEAR
13000 FEET AND LAKE INDUCED CAPE OF AROUND 600 J/KG. A LAKE EFFECT
SNOW WATCH HAS BEEN ISSUED FOR MEDINA/SUMMIT/PORTAGE COUNTIES FROM
10 AM MONDAY THROUGH 4 PM TUESDAY. HEAVY SNOW IS EXPECTED ACROSS
MAINLY NORTHERN PORTIONS OF THESE COUNTIES AND MAY EXCEED 8 INCHES
IN 24 HOURS...WHILE SOUTHERN AREAS WOULD BE CLOSER TO ADVISORY
CRITERIA. FOR THIS REASON AND THE LATER START TIME HAVE DECIDED TO
HANDLE WITH JUST A WATCH AT THIS TIME.
ALTHOUGH WINDS WILL BE ON THE DECREASE BY MONDAY NIGHT... GUSTS TO
35 MPH(LOCALLY HIGHER ALONG I-90 AND NEAR THE LAKE) WILL REMAIN
POSSIBLE AND WILL LIKELY BE THE TIME FRAME WHERE BLOWING SNOW IS THE
GREATEST THREAT. TEMPERATURES FALLING INTO THE TEENS WILL SUPPORT A
LIGHTER SNOW THAT IS MORE CONDUCIVE TO BLOWING. PERIODS OF NEAR ZERO
VISIBILITY WILL BE POSSIBLE IN THE HEAVIER SNOW SQUALLS ACROSS METRO
CLEVELAND AND CAN NOT ENTIRELY RULE OUT BLIZZARD CONDITIONS IF THE
BANDS OF HEAVY SNOW BECOME WIDESPREAD ENOUGH. ALSO TO NOTE IS A
LIKELY CONNECTION TO THE DOMINANT BAND COMING OFF SOUTHERN LAKE
HURON. CURRENT HIGH-RES MODELS SHOW THIS BAND ORIENTED INTO
ASHTABULA/TRUMBULL/CRAWFORD PA AND COULD RESULT IN A PERIOD OF
INTENSE SNOWFALL. WILL HAVE TO MONITOR THE LOCATION OF THIS FEATURE
OVER THE NEXT 24 HOURS. GENERAL ACCUMULATIONS ON MONDAY RANGE FROM 4
TO 6 INCHES IN THE SNOW BELT TO 2 TO 4 INCHES FARTHER SOUTH.
ACCUMULATIONS ON MONDAY NIGHT RANGE FROM AN ADDITIONAL 4 TO 8 INCHES
IN THE SNOW BELT TO 2 TO 6 INCHES FOR THE NEXT TIER OF COUNTIES
SOUTH.
BY 12Z TUESDAY THE MODELS SHOW DEEPER MOISTURE IN THE ARCTIC AIRMASS
STARTING TO STRIP AWAY. MODEL SOUNDINGS SHOW THE MOISTURE DEPTH
DROPPING DOWN BELOW 6000 FEET BY TUESDAY AFTERNOON BUT THE STRONG
THERMAL DIFFERENCE OVER LAKE ERIE WILL STILL BE SUPPORTIVE HEALTHY
SNOW SHOWERS. ADDITIONAL ACCUMULATIONS WILL CONTINUE IN THE SNOW
BELT WITH THE INLAND EXTENT DECREASING THROUGH THE DAY. BACKING FLOW
DURING THE AFTERNOON WILL ALSO START TO ORIENT THE LINGERING LAKE
EFFECT EASTWARD TOWARD PENNSYLVANIA AGAIN. ADDITIONAL ACCUMULATIONS
WILL GENERALLY RANGE FROM 1-3 INCHES IN THE SNOWBELT ON TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO MAJOR STORMS ARE EXPECTED AT THIS TIME...HOWEVER...ACCORDING TO
THE GFS SATURDAY LOOKS INTERESTING WITH A LOW DEVELOPING OVER THE
OHIO VALLEY. OTHERWISE...SOME SNOW SHOWERS COULD BE OCCURRING IN THE
SNOW BELT WEDNESDAY ASSOCIATED WITH A WEAK TROF THAT WILL MOVE
THROUGH. LAKE EFFECT SNOW SHOWERS WILL OCCUR WEDNESDAY
NIGHT...MOISTURE IS NOT REAL HIGH AND THEN SOME SNOW SHOWERS LINGER
INTO THURSDAY UNTIL THE WARM ADVECTION STARTS. ELSEWHERE PARTLY
CLOUDY AND DRY CONDITIONS. THE MODELS ARE IN GENERAL AGREEMENT WITH
THIS.
ANOTHER TROF MOVES THROUGH FRIDAY...IT IS POSSIBLE THAT IT COULD
MOVE THROUGH GENERALLY DRY. THE MODELS DON'T AGREE ON SATURDAY WITH
THE PLACEMENT OF THE LOW BUT THEY DO AGREE THAT SOME KIND OF
PRECIPITATION MAY OCCUR AND THEN HIGH PRESSURE WILL BEGIN TO BUILD
IN ON SUNDAY.
USED HPC TEMPERATURE GUIDANCE WITH SOME MINOR TWEAKS. TEMPERATURES
WILL BE MAINLY NEAR NORMAL.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
COLD FRONT EAST OF SITES THIS EVENING WITH WINDS MAINLY WSW TO W
ACROSS THE AREA. WIND SPEEDS HAVE BEEN HOLDING UP ACROSS MANY
LOCATIONS...AND SEE LITTLE OVERALL CHANGE IN SPEEDS THROUGH THE
OVERNIGHT WITH TIGHTER GRADIENT IN PLACE.
COLDER AIR BUILDING IN ACROSS THE AREA THIS EVENING WITH SOME SNOW
SHOWERS ACROSS TOL AND RAIN SHOWERS STILL FROM CLE EAST. PRECIP WILL
BECOME PRIMARILY SNOW BY 06Z...BUT NOT EXPECTING MUCH IMPACT FROM
SNOW SHOWERS THROUGH TONIGHT. LAKE EFFECT SNOW SHOWERS INCREASING
THROUGH MONDAY ACROSS THE AREA. EVEN WESTERN SITES MAY SEE SOME SNOW
SHOWERS OFF LAKE MICHIGAN SO NEEDED TO INCLUDE SOME MENTION OF SHSN
THERE. FOR THE REMAINDER OF THE AREA TRENDED TOWARD A PERIOD OF
LOWER MVFR TO EVEN POSSIBLY SOME BRIEF PERIODS OF IFR SNOW SHOWERS
IN THE LATE MORNING AND AFTERNOON AS ANOTHER UPPER TROUGH SWINGS
ACROSS THE LAKE. WITH WINDS MORE WEST AND NORTHWEST AT THAT TIME
THINKING THERE WILL BE A GOOD CHANCE FOR SITES SUCH AS MFD-CAK-YNG
TO ALSO BECOME INVOLVED WITH MVFR TO IFR SNOW SHOWERS. SNOW SHOWERS
STILL EXPECTED ACROSS THE WEST BUT CONFIDENCE LOW AS TO HOW MUCH
IMPACT THERE WILL BE THERE BY MID AFTERNOON MON. WINDS WILL SHIFT TO
THE NORTHWEST THROUGH THE DAY MON BUT NOT EXPECTING MUCH OF A
DECREASING TREND.
.OUTLOOK...NON VFR THROUGH MONDAY NIGHT. NON VFR NE OH/NW PA
TUESDAY THROUGH TUESDAY NIGHT WITH LAKE EFFECT SNOW SHOWERS. LOCAL
NON-VFR WEDNESDAY/WEDNESDAY NIGHT.
&&
.MARINE...
THE BEST CHANCE OF THE 45 KNOT SUSTAINED WINDS WILL BE JUST AFTER
THE FRONTAL PASSAGE AND THEN 40 KNOTS SEEMS THE BEST AT THIS TIME
SINCE THE COLD ADVECTION IS MORE GRADUAL. AT THIS TIME IT LOOKS LIKE
THE DECREASE IN GALE FORCE WINDS IS ABOUT ON SCHEDULE...IT COULD BE
A FEW HOURS SOONER...WILL LET THE NEXT SHIFT TAKE A LOOK AT THAT.
THE LOW WATER ALSO LOOKS VERY REASONABLE. AFTER THE GALE A SMALL
CRAFT ADVISORY WILL BE NEEDED FOR A PORTION OF LAKE ERIE UNTIL THE
WINDS DECREASE TUESDAY NIGHT AS A RIDGE BRIEFLY BUILDS OVER THE
LAKE.
FOR WEDNESDAY THROUGH SUNDAY...COLD FRONTS/TROUGHS WILL MOVE THROUGH
AT TIMES. SMALL CRAFT ADVISORIES WILL BE NEEDED AT TIMES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ011>014-089.
LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 4 PM EST
TUESDAY FOR OHZ012>014-089.
LAKE EFFECT SNOW WARNING FROM 4 AM MONDAY TO 4 PM EST TUESDAY
FOR OHZ011-023.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR OHZ003-006>010-
017>023-027>033-036>038-047.
LAKE EFFECT SNOW WATCH FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON FOR OHZ020>022.
PA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ001-002.
LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 4 PM EST
TUESDAY FOR PAZ001>003.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR PAZ003.
MARINE...GALE WARNING UNTIL 4 PM EST MONDAY FOR LEZ061-145>149-165>169.
LOW WATER ADVISORY UNTIL 10 AM EST MONDAY FOR LEZ142>144-
162>164.
GALE WARNING UNTIL 10 AM EST MONDAY FOR LEZ142>144-162>164.
&&
SYNOPSIS...KEC
NEAR TERM...MULLEN
SHORT TERM...KEC
LONG TERM...KIELTYKA
AVIATION...ABE
MARINE...KIELTYKAHazardous weather outlook, Jan 1, 3:56 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
356 PM EST SUN JAN 1 2012
OHZ012>014-089-PAZ001-002-022100-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
4 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>010-017>019-027>033-036>038-047-022100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011-022100-
CUYAHOGA-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ020>022-022100-
MEDINA-SUMMIT-PORTAGE-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ023-022100-
TRUMBULL-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ003-022100-
CRAWFORD PA-
356 PM EST SUN JAN 1 2012
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
4 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>144-162>164-022100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
356 PM EST SUN JAN 1 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-022100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
356 PM EST SUN JAN 1 2012
...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Ashtabula
- When
- January 1, 7:00 PM EST to January 3, 1:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. A peak total of 15.1 inches was reported at Pierpont. This was the first significant snow event of the season and resulted in difficult travel conditions.
Lake-Effect Snow, Portage
- When
- January 1, 7:00 PM EST to January 3, 1:00 PM EST
- Where
- Portage forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow was heaviest in the northern end of the county with a peak total of 8.5 inches reported at Hiram. This was the first significant snow event of the season and resulted in difficult travel conditions.
Lake-Effect Snow, Summit
- When
- January 1, 7:00 PM EST to January 3, 6:00 PM EST
- Where
- Summit forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow was heaviest in the northern end of the county with a peak total of 10.2 inches reported at Sagamore Hills. This was the first significant snow event of the season and resulted in difficult travel conditions.
Lake-Effect Snow, Geauga
- When
- January 1, 7:00 PM EST to January 3, 1:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow was heaviest in the southern end of the county with a peak total of 9.5 inches reported in Bainbridge Township. This was the first significant snow event of the season and resulted in difficult travel conditions.
Lake-Effect Snow, Cuyahoga
- When
- January 1, 7:00 PM EST to January 3, 2:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow was heaviest at eastern end of the county with a peak total of 13.2 inches reported at Chagrin Falls. This was the first significant snow event of the season and resulted in difficult travel conditions.
Lake-Effect Snow, Trumbull
- When
- January 1, 8:00 PM EST to January 3, 2:00 PM EST
- Where
- Trumbull forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across Northeast Ohio late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow was heaviest in the northern and western ends of the county with a peak total of 9.4 inches reported at Newton Falls. This was the first significant snow event of the season and resulted in difficult travel conditions.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
- Drought in Texas, January 1 to 31, 201233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356612, 356614, 356615, 356616, 356617, 356613.